Hail, Marion
- When
- May 24, 4:40 PM CST
- Where
- Marion County, Peabody
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.167, -97.100
21 hail, 9 flash flood, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 2:14 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT FRI MAY 24 2002 FCST CONCERN REVOLVES AROUND PRECIP CHANCES TONIGHT. WL KEEP FLOOD WATCH UNTIL 6 AM SAT SINCE ADDITIONAL PRECIP IS EXPECTED. TONIGHT: THE PRECIP NORTH OF THE FRONT TODAY WAS A RESULT OF WARM ADVECTION AT AROUND 850MB...WHICH DECREASES GREATLY AT AROUND 00Z. ANOTHER GOOD SHOT FOR PRECIP WILL COME TOWARD THE BEGINNING OF THIS PERIOD ESPECIALLY FOR SOUTH CENTRAL AND SOUTHEAST PORTIONS OF CWA. THE FINAL UPPER LEVEL WAVE WL FINALLY EJECT OUT OF COLORADO AT THE START OF THIS PERIOD. MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS WL BE UNDER THE RIGHT ENTRANCE REGION OF A 300MB JET. THIS IS FURTHER SHOWN THROUGH 300MB DIVERGENCE FIELDS. AN MCS WL LIKELY BE GOING TONIGHT ALONG AND JUST SOUTH OF THE OK-KS BORDER AND MAY SPILL FAR ENOUGH NORTH TO AFFECT OF THE SOUTHERN COUNTIES IN THE CWA. IT IS GOING TO BE A TOUGH CALL TO WEATHER CENTRAL KS SEES PRECIP AFTER 7 PM SINCE 850 MOISTURE WL BE FAIRLY LIMITED BY THEN. BUT THE REMAINDER OF CWA WL HAVE ANOTHER GOOD SHOT AT SEEING PRECIP. FWC TEMPS LOOK TOO WARM...CONSIDERING WERE ONLY IN THE 50S NOW. SO WL FOLLOW THE COOLER MAV NUMBERS WHICH ARE ALSO IN LINE WITH ETA 2M TEMPS. SAT-SAT NIGHT: A FEW SHOWERS MAY LINGER OVER FAR SE KS. THIS IS INDICATED BY SOME MINIMAL LIFT AND LOWER CONDENSATION PRESSURE DEFICITS. THIS ACTIVITY SHOULD ONLY EXIST EARLY. BY 18Z SFC RIDGE SHOULD BE PLANTED OVER CWA...ALLOWING FOR SOME SUNSHINE...ESPECIALLY FOR CENTRAL KS ZONES...CLOUDS WL LINGER LONGEST OVER SE KS. HIGHS WL ONCE AGAIN BE MORE IN LINE WITH MAV NUMBERS...WHICH ALSO AGREES WITH PREV FCST. A WEAK WAVE MOVE OUT OF CO LATE SAT NIGHT. THIS WAVE COUPLED WITH 850MB THETA-E ADVECTION...GENERATES PRECIP OVER DDCS CWA. ONCE AGAIN QUITE A DISCREPANCY BETWEEN FWC AND MAV NUMBERS. WL SPLIT THE DIFFERENCE BUT FEEL THE MAV GUIDANCE MIGHT BE CLOSER. SUN-SUN NIGHT: LOW LEVEL WARM ADVECTION WL CONTINUE...ESPECIALLY OVER WESTERN PORTIONS OF CWA...WHERE CLOUD COVER WL BE INCREASING THROUGHOUT THE DAY. POP CHANCES INCREASE OVER WESTERN OK AND KS AS NEXT SHORT WAVE PREPARES TO EJECT OUT OF CO. ALTHOUGH ETAX DOES NOT GENERATE PRECIP OVER CWA...WL KEEP SLIGHT CHANCE POPS AS LOW LEVEL MOISTURE INCREASES VERY QUICKLY. EXTENDED. MON-FRI: ANOTHER SHORTWAVE MOVES OUT OF THE COLORADO AND INTO THE PLAINS MON-WED. THE ECMWF IS SLIGHTLY FARTHER NORTH WITH THIS DISTURBANCE. BUT NEVERTHELESS CWA WL BE UNDER WARM ADVECTION WITH A NUMBER OF WEAK TROUGHS MOVING THROUGH THE FLOW. WITHOUT THE PRESENCE OF A MAJOR SHORTWAVE MOVING THROUGH...HAVE A HARD TIME INCREASING POPS...SINCE MOST OF PRECIP WL HINGE ON WEAK FEATURES WHICH ARE DIFFICULT TO DISCERN THIS FAR OUT. ALL MODELS REALLY PUMP-UP A STRONG RIDGE OVER THE ROCKIES BY WEDNESDAY...PLACING CWA IN STRONG NORTHWEST FLOW. UPPER LEVEL RIDGE SHOULD FINALLY SLIDE FAR ENOUGH EAST BY THURSDAY NIGHT TO DECREASE CHANCES OF PRECIP. FCSTID =7/LAWSON ICT 45 71 53 81 / 70 10 10 10 HUT 45 72 53 81 / 70 10 10 10 EWK 45 71 53 81 / 70 10 10 10 EQA 47 72 53 81 / 70 10 10 10 WLD 48 72 56 81 / 90 10 10 10 RSL 39 72 52 84 / 40 10 10 10 GBD 43 72 52 84 / 40 10 10 10 SLN 43 72 53 81 / 50 10 10 10 MPR 45 71 53 81 / 60 10 10 10 CFV 59 73 54 80 / 90 20 10 10 CNU 53 71 53 80 / 90 20 10 10 K88 53 71 53 80 / 90 20 10 10 .ICT... KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ052>053... KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
KSZ052-053-067>072-082-083-091>096-098>100-242300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1149 AM CDT FRI MAY 24 2002 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... MAINLY ALONG AND TO THE SOUTHEAST OF A WINFIELD...TO CHANUTE LINE. AN ISOLATED REPORT OF DIME SIZE HAIL WILL BE POSSIBLE ACROSS THE REST OF THE REGION...BUT SPOTTER ACTIVATION IS NOT EXPECTED IN THESE AREAS. LATE THIS MORNING...A COLD FRONT WAS SITUATED FROM AROUND WELLINGTON...TO JUST SOUTH OF CHANUTE. SOUTH OF THIS BOUNDARY... THERE HAS BEEN SOME SUNSHINE AND TEMPERATURES HAVE ALREADY WARMED TO NEAR 70 ALONG THE OKLAHOMA BORDER. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND TO THE SOUTHEAST OF THIS BOUNDARY THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF QUARTERS...AND ISOLATED DAMAGING WIND GUSTS. SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTHEAST OF A WINFIELD...TO CHANUTE LINE ANY TIME THIS AFTERNOON THROUGH 8 PM. IN ADDITION...MORE RAIN IS EXPECTED TO FALL ON ALREADY SATURATED GROUNDS. THEREFORE...A FLOOD WATCH REMAINS IN EFFECT FOR THE REGION THROUGH EARLY SATURDAY MORNING. ANYONE WHO EXPERIENCES FLOODING SHOULD CALL THEIR REPORT IN IMMEDIATELY TO THE NEAREST LAW ENFORCEMENT AGENCY...WHO WILL RELAY THE INFORMATION TO US. FRANK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
301 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0157 PM 2 SE SOUTH HAVEN KS .75 INCH HAIL
05/24/02 SUMNER REPORTED BY THE PUBLIC.
0210 PM 2 W ARKANSAS CITY KS .75 INCH HAIL
05/24/02 COWLEY REPORTED BY THE PUBLIC.
CHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
411 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM ERIE KS FLASH FLOOD
05/24/02 NEOSHO WALNUT ST. IN ERIE COVERED
IN WATER 1 FOOT HIGH.
0613 AM MOUND VALLY KS FLASH FLOOD
05/24/02 LEBETTE LAW ENFORCEMENT REPORTED
SEVERAL SECONDARY ROADS
CLOSED AND HWY 101 CLOSED
IN SPOTS
0630 AM EUREKA KS FLASH FLOOD
05/24/02 GREENWOOD LAW ENFORCEMENT REPORTED
WATER OVER HIGHWAY 99 NEAR
SEVERY.
0632 AM MOLINE KS FLASH FLOOD
05/24/02 ELK LAW ENFORCEMENT REPORTED
HWY 99 COVERED WITH WATER
ALONG COUNTY LINE. ROAD
CLOSED.
0645 AM CEDAR VALE KS FLASH FLOOD
05/24/02 CHAUTAUQUA LAW ENFORCEMENT REPORTED
COUNTY ROAD #3 SOUTH OF
CEDAR VALE CLOSED DUE TO
WATER OVER THE ROAD.
0700 AM PETROLIA KS FLASH FLOOD
05/24/02 ALLEN LAW ENFORCEMENT REPORTED
MOST SECONDARY ROAD IN THE
CITY OF PETROLIA
UNDERWATER.
0716 AM BUXTON KS FLASH FLOOD
05/24/02 WILSON NUMEROUS ROADS FLOODED AND
UNDERWATER.
0830 AM 1 WEST ROCK KS FLASH FLOOD
05/24/02 COWLEY WATER OVER THE ROAD.
0955 AM PARSONS KS FLASH FLOOD
05/24/02 LABETTE LAW ENFORCEMENT REPORTED
US 400 CLOSED AND
BARRICADED.
BRWThe Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
21 hail, 9 flash flood, 3 thunderstorm wind. Local standard time, as filed.
KSN Channel 3 trained spotter.
Widespread street flooding.
Hourly rainfall of 2.23 inches produced widespread street flooding.
Occurred on south side of town.
Intersection of Seneca/31st St. South flooded to depth of one foot.
Small stream overflowed, resulting in the closure of two roads.
Cowley County Road flooded due to rises on Walnut River.
Highway 160 closed. Flash flooding compounded and prolonged by water backing from Elk City Lake northwest toward Oak Valley. In addition, Highway 160 was closed 3 miles east of Longton, and at the Highway 160/Highway 99 Junction 3 miles northeast of Moline (closed to eastbound traffic only).
One vehicle washed off SW 170th Street. Many roads water-covered.
Intersection of West & Maple streets flooded to the levels of most car doors.
Many roads flooded. In Sedan, depths approached 3 feet.
Small limbs downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288838, 5288839, 5288840, 5288841, 5288842, 5288843, 5288844, 5288845, 5288846, 5288847, 5288848, 5288849, 5288851, 5288850, 5288063, 5288852, 5288931, 5288062, 5288064, 5288065, 5288066, 5288067, 5288068, 5288069, 5288070, 5288071, 5288147, 5288148, 5288149, 5288150, 5288152, 5288151, 5288153.